Giving Multiple Shots

  1. I work at an Urgent Care Clinic.
    Recently, we had a patient present with a bad sore throat, nausea and nasal congestion. Patient was unable to swallow pills because of the sore throat so the doctor ordered 4 shots for her...antibiotic (separated into 2 shots), anti-nauseant and a "sinus cocktail". I had to give them all to her..IM. Had her lay on her stomach on the exam table and injected into different hip/buttock sites...2 in one side and 2 in the other. Even though she was laying with her head down on the table, by the 3rd shot I could tell she was crying (and this was a grown woman!) and it was hard for me to continue. We'd already had to do a blood draw on her earlier so I knew this poor woman had been "stuck" 5 times during this one office visit.
    It was really hard on me and I'm wondering if anyone has had a similar experience and how they handled it.
    With flu season here, I'm afraid more "multiple shot" days could be coming! UGH!
    •  
  2. 10 Comments

  3. by   texas_lvn
    I am sorry you had a bad experience. Sometimes, it may not be "just" from the shots, but the sudden thought of "how am I going to pay for this? Will this really make me better" ect. I know that on me personally the cost of the shots alone would have made me cry. I hate spending money on myself, even though this is to "make me better".

    The end result is that because of you doing your job and "sticking" her 5 times, she will get better, and no one can ask for more. You show compassion and understanding. I wish my Dr's office nurse was as compassionate as you. Thank you for caring.
  4. by   TazziRN
    I have. Not much you can to do decrease the discomfort. I have tried one thing with a scared kid that worked really well: I was giving him bicillin and he was scared to death. I took a cold pack and had him hold it to his hip for 5 minutes. He never felt the needle and while he groaned at the injection itself he didn't fight. His mom said that was the first time she'd seen him not fight a shot, so maybe it helped with the med too.
  5. by   texas_lvn
    My son had to have a tooth extracted (he is 5) last Friday. Of course, they gave him an anasthisa (sp?) that was one IM shot, and it bled and bled and bled. and apperently the med burned while it was taking effect.

    All he wanted was a band-aid. When I asked the nurse for one, she looked at me like I had 2 heads and said "I put one on after I gave him the shot." :trout: :trout:

    I said Yes, I know. He is seeing the blood come thru his jeans (had to throw them away. the size of a dollar bill!!!), and kept asking for a band-aid. I said to her to give him one to hold. That made it all better for him. He just wanted to hold it.
  6. by   BSNtobe2009
    I can imagine..makes you wonder what the babies feel like when they have to take 4 or 5 shots at a time for Ped visits.
  7. by   P_RN
    My DH has pernicious anemia and I have to give him injections q 2wk. He also needs an Iron injection 1x a mo. For awhile he also had allergy injections q 2wk. We've been married over 40years and it still upsets me to hurt him.
  8. by   scribblerpnp
    When I was a senior in nursing school I was bitten by a dog. The health department was going place the animal under quarentine, but "it ran away" per the owners (which I didn't believe). So I had to go to the ER and get the rabies serum. Which consisted of one IM in the arm (very non-painful) 4 IM's in the legs (HORRIBLE PAIN) and after the RN had given them to me she said they (the 4 IM's) were "as thick as molasses." One IM to each hip and thigh. I hung in there for the first two, but by the third was silently crying because it HURT SO MUCH! I was ashamed to be crying too (which made me cry more) and was embarrassed about this until I saw the nurse crying with me! (This made me feel better). She said she had never given these shots before and couldn't believe how hard they were to push (I was not flexing at all or fighting the injections). Now, I don't recommend crying with your pts, but the majority of adults realize that they have to have the shots to get better and aren't angry at anyone for doing their job. Ice packs would have been nice, but I truely believe it wouldn't have helped me at all and probably would only have prolonged my anxiety.

    This part of being a nurse sucks, but it has to be done for the good of the pt. At least most adults can realize they need the meds. Children on the other hand- totally different topic there!

    I guess I'm just trying to tell you to not beat yourself up to much over the four shots.
  9. by   Medic/Nurse
    Often, if giving "separate" shots, I'll have another nurse go with me.

    Patient lies face down. (Always do this with kids, just make sure that you have enough help to overpower at the onset - less chance of having to stick again). And with the precision of "synchronized swimmers" (kidding, but we try ) give the shots on opposite sides at the same time. Not sure if it really helps much, but it lessens the dread. I do mix any meds I can for the same injection, but sometimes - it is just what it is...

    A pain in the bum. If I have lots of meds and I have any IV options, I'll try and discuss that with the MD...but, sometimes you are limited.

    I'm with you on this, to really have to hurt patients - does hurt me too...
    And 2.4 million units of Bicillin to the bum does hurt. Somehow, doing both shots at once, with good patient prep and instruction to try and relax the muscles will hopefully make the injections...more tolerable.

    Good Luck. Hope there are others out there with good advice?
  10. by   AlmostGolden
    Thanks for the suggestions.
    I had to push the meds really slowly so it seemed to go on forever for both of us.
    It certainly might have been better if another nurse had given the patient an injection on the other side at the same time....Sure would have been faster!!!!
    I did tell the patient to continue lying on the table for a few minutes when we were finished because I knew with 4 fresh injections she would have been in a lot of pain if she had gotten up immediately.
    She told me she had never had 4 shots at once before...said the most she'd ever been given before were 2 at once.
    I just felt bad knowing how much they hurt.
  11. by   flwrgypsy6
    What I have seen in our local peds clinic is 2 Ns giving shots simultainiously. Seemed to make a little difference.



    - Melissa
  12. by   AfloydRN
    No matter how it's done- it just plainhurts. I had to get injections every week of my pregnancy until 30 weeks. I do not mean one shot. Numerous. You just have to suck it up sometimes , thats life. I do feel sorry for the little ones. Sometimes it's overbearing to watch.

close